Format

Send to

Choose Destination
Clin Pract Cases Emerg Med. 2019 Mar 5;3(2):140-143. doi: 10.5811/cpcem.2019.2.41795. eCollection 2019 May.

Empagliflozin-induced Diabetic Ketoacidosis Unmasking a Type 1 Diabetes Diagnosis.

Author information

1
The University of New Mexico College of Pharmacy, Department of Pharmacy Practice and Administrative Sciences, Albuquerque, New Mexico.
2
The University of New Mexico College of Pharmacy, Albuquerque, New Mexico.
3
The University of New Mexico Hospitals, Department of Pharmacy, Albuquerque, New Mexico.
4
The University of New Mexico School of Medicine, Department of Family and Community Medicine, Albuquerque, New Mexico.
5
The University of New Mexico School of Medicine, Department of Internal Medicine, Division of Endocrinology, Diabetes, and Metabolism, Albuquerque, New Mexico.

Abstract

Empagliflozin is a sodium glucose cotransporter-2 inhibitor that inhibits renal glucose reabsorption through an insulin-independent mechanism. This class of drugs is used in the management of type 2 diabetes. A 49-year-old female with type 2 diabetes treated with empagliflozin presented to the emergency department in diabetic ketoacidosis (DKA). This case report details the series of events leading to the diagnosis of drug-induced DKA, which led to a change in the patient's diagnosis from type 2 diabetes to type 1 diabetes.

Conflict of interest statement

Conflicts of Interest: By the CPC-EM article submission agreement, all authors are required to disclose all affiliations, funding sources and financial or management relationships that could be perceived as potential sources of bias. The authors disclosed none.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center